Fresh out of the hospital and new here

Help Support ValveReplacement.org:

G

Guest

Guest
Hi! I'm Anita. I'm 40 and just had my second ohs, an aortic valve replacement with an on-x valve, ascending aorta replacement with a dacron graft that required a coronary bypass, and a mitral valve repair. I was in the hospital 15 days. I experienced an acute kidney injury during surgery and spent 5 days on bedrest in the ICU. I cannot begin to convey how much harder this was than my first AVR 17 years ago .I think I'm mainly hear to get some things off my chest in a place where people can relate.

My newly rebuilt heart feels completely alien. My resting heat rate was always in the 50s- mid 60s, now it's in the 80s. Not only can I hear my valve, I can feel it. The beat feels sharp. I'm hoping this will mellow out as I heal, I'm 10 days out of the hospital.

the kidney injury left me with terrible edema which is finally subsiding. At its worst i had gained 40lbs and my body looked like a balloon. I'm super behind on my walks because it was too difficult to get up or walk for more than a minute. I can't get over how much my legs hurt and how weak they are. I want in super shape before the surgery, is been on activity restrictions for 6 months, prior to which my bike was my main form of transportion. I'm starting cardiac rehab next month.

I had more trouble easing than I ever thought was possible. I'm heavily salt and water restricted at the moment and while I can finally eat without getting sick, there is no joy in it.

Finally, I'm afflicted with intrusive thoughts of the more traumatic moments in the hospital when I lay down to sleep and a fair number of nightmares. I'm mostly good during the day, other than. Being emotional easily. Even so I stay pretty upbeat about everything.

things get better every day. I'm thankful for that, and I'm thankful my kidneys are recovering. I just can't wait to be father along in my recovery.

thanks for reading!
Anita
 

OldManEmu

Well-known member
Joined
Jul 18, 2005
Messages
951
Location
Melbourne, Australia
Anita
Welcome, there are a few of us here that have had multiple surgeries.
A rapid heart rate post surgery isn't unusual and should settle down with a few months, don’t forget your heart has suffered trauma from the surgery and handling.
A feeling of a pounding heart beat isn’t unusual post surgery as the heart is used to compensating for a poorly functioning valve, this to should settle down after a few months.
Kidney injury isn't that common from heart surgery; however the interruption to the blood supply does cause the toxins that the kidneys are filtering out of the blood to pool in the kidneys and can damage them. I actually volunteered for a trial on this issue with my second surgery.
Post surgery many people are placed on beta blockers and one of the known side effects of these is nightmares in some people.
I can't comment on the valve noise on the on-x as I don’t have a mechanical valve.
I hope this calms some of your concerns.
 

pellicle

Well-known member
Joined
Nov 4, 2012
Messages
6,045
Location
Queensland, Australia
Hi Anita, sorry to hear you've had a bumpy landing.

I had my 3rd OHS at nearly 48, so not too different to you. I have had those nightmares when I had my 2nd surgery in 1992 and again in 2011, they clear (but are none less gripping at the time).

I also was pretty quickly aware once out of ICU just how "snappy" my heart beat was. Given that I had an aneurysm repaired too I put it down to the "tighter plumbing" with less "ballooning" to absorb the beat of the heart and a snappier close on the new tight fitting valve.

That sensation has largely gone now, but I am still aware of the beat as a sound which I don't perceive as an externals sound but "hear it" conducted through my body (like a watch on a table when you put your head onto the table).

It will perhaps just be that you get more used to it (as I have) rather than not hear it ... although I do believe that perhaps its a little less loud now ... children and young people hear it when in the room with me.

Like you my Heart Rate was lower pre-surgery and after surgery was anywhere between 100 and 120. It took months for it to finally "retrain itself" back to lower. Now (and for quite some time) its around 64pbm ... not too bad for a 50yo

I did some breathing exersizes, perhaps this post where discussed in the past will be helpful
http://www.valvereplacement.org/foru...ing-on-sternum

Next thing is you'll be commencing your warfarin (coumadin?) therapy (you may have already started) and I encourage you to start thinking about it early. Don't fret or concern yourself about if just yet but be aware of it and what they're doing and why. You'll hear about INR soon enough.

There are a number of us here who've been through a few operations, and like OldManEmu has said I hope this makes you feel a little easier about things for now.

I'm sure that despite the "seasonal distractions" there'll be a few more drop ins. If you wanted to have a "virtual visitor" from Austrlia I'm happy to give you a call and chat and listen. Send me a message here (or as I see you're still guest, then email me if you prefer pellicle at hotmail dot com ... and I can call by WhatsApp, Skype or if nothing else just call (I get 300min of international calls per month as part of my phone plan).

I hope you're doing OK and have actual family and friends to visit you. I know that being in hospital at christmas and birthdays sucks ... (having done it).

Best wishes
 

epstns

Premium User
Joined
Dec 26, 2002
Messages
5,075
Location
Chicago area
Hi, Anita,

I'm sort of a lightweight here, having "only" had one OHS. I can attest, though, to the weird dreams caused by the post-op beta blockers. After my valve surgery, I was prescribed metoprolol (beta blocker) at 100 mg/day. It made me feel like I was dragging a sled full of boulders around all day, and I had been in good shape pre-op, too (30+ years as a runner/jogger). Also, with that high a dose, I had vivid, strange dreams every night. I remember thinking to myself. . . "It is bedtime. I wonder what is playing at the mind-theater tonight." The dreams were as vivid as going to the movies.

Fortunately for me, gradual reduction of my beta blocker dose over time (worked with my cardio to approve a couple of steps of reduction, now at 25 mg/day) stopped the dreams and got rid of that "sled full of boulders" pretty easily. Hope you get to reduce your beta blocker, too. Maybe speak to your cardio about reducing the dose as soon as he/she feels you can.
 

tom in MO

Well-known member
Joined
Jan 17, 2012
Messages
977
Location
MO USA
Good luck Anita. My OHS was pretty straightforward, but I came out of it a much more emotional person. I never before cried at movies and after OHS I did. I still feel more emotional than in the past but I have better control and I'm 6 years out from my operation. You'll find a new equilibrium as time goes by.
 


Top